Drug Interactions With Antiepileptic Agents: Prevention and Management


    loading  Checking for direct PDF access through Ovid

Abstract

SummaryThe use of antiepileptic drugs (AEDs) is associated with a wide range of drug interactions. Many of these interactions are reciprocal, i.e. both drugs affect each other. The 3 most commonly occurring clinically significant pharmacokinetic drug interactions with AEDs are: (i) induction of hepatic liver enzymes; (ii) inhibition of hepatic liver enzymes; and (iii) protein binding displacement. Clinically relevant pharmacokinetic interactions can result in either loss of efficacy or signs of toxicity.Prior to the introduction of valproic acid (sodium valproate), most of the classically used AEDs were enzyme inducers [e.g. phenobarbital (phenobarbitone), phenytoin and carbamazepine]. Valproic acid is both an inhibitor of drug metabolism and a protein binding displacer. These actions result in variable effects on other AEDs. Of the new AEDs, felbamate is an example of a drug that behaves in a similar manner to an enzyme inhibitor, but it may also have weak inducing properties. Lamotrigine has limited effects on other AEDs, but is strongly induced or inhibited by other AEDs. Oxcarbazepine, zonisamide, vigabatrin and gabapentin have either limited or no clinically significant drug interactions.As well as drug interactions between AEDs, AEDs can also interact with non-AEDs such as oral contraceptives, tricyclic antidepressants and β-adrenoceptor blockers.The time course of induction is generally gradual, as it depends on the rate of synthesis of the enzyme and the time taken to reach steady-state of the inducing drug. Drug interactions due to inhibition of hepatic drug metabolism tend to occur as soon as sufficient concentrations of the inhibitor appear in the liver, but are maximal when steady-state concentrations of the inhibitor are reached.Awareness of the potential for any drug interaction should enable the clinician to anticipate changes in patients' clinical condition that may warrant changes in therapy.

    loading  Loading Related Articles